This work may not be copied, distributed, displayed, published, reproduced, transmitted, modified, posted, sold, licensed, or used for commercial purposes. By downloading this file, you are agreeing to the publisher’s Terms & Conditions.

Case Report

Phenibut: A Novel Nootropic With Abuse Potential

Case Report Header

Phenibut: A Novel Nootropic With Abuse Potential

There has been an increasingly popular trend to use drugs and supplements accessible from internet resources to enhance mood and cognitive functioning, often without medical consultation1; estimated sales approach 1 billion US dollars annually.2 Some of these nootropics and supplements are medications that are prescribed in other countries but that have not received US Food and Drug Administration (FDA) approval. We describe a patient whose use of phenibut (4-amino-3-phenyl-butyric acid), a resurrected anxiolytic medication developed in the early 1960s, led to hospital presentation with agitated delirium and unintended life-threatening consequences.

Case Report

Mr A, a 27-year old white man, presented to the hospital after being found unresponsive at home. Physical examination initially revealed a hypertensive, obtunded male who was minimally responsive to pain. His vital signs were blood pressure, 182/90 mm Hg; heart rate, 92 beats/min; and respiratory rate, 22 breaths/min. Laboratory study results were notable for an elevated aspartate aminotransferase level of 80 IU/L and alanine aminotransferase level of 206 IU/L. Other laboratory tests and urine toxicology screen were not informative.

Within 2 hours, Mr A developed psychomotor restlessness, disorientation, and an inability to attend to staff redirection. Multiple doses of lorazepam, ketamine, olanzapine, and midazolam were ineffective in calming him, and restraints were required to prevent inadvertent harm to himself or others. He subsequently required intubation due to vomiting and aspiration concerns.

On psychiatric evaluation post-extubation, he was alert, without fluctuation of consciousness or psychomotor agitation. His speech was coherent. However, his thought process was illogical and tangential, without delusions or perceptual disturbances. He did not have a psychiatric history, which was corroborated by collateral informants.

Mr A disclosed having discovered phenibut from internet blogs, which he acquired inexpensively online. Subjectively, it induced a sense of well-being, contentment, and a "dreamy state," allowing him to be more social and reducing sexual inhibitions. The effects of phenibut were reportedly short-lived, necessitating repeated dosing to achieve sustained effects. He used doses as high as 5 g multiple times daily. Abrupt discontinuation precipitated withdrawal symptoms: hot and cold flashes, insomnia, intense restlessness, and extreme irritability. He was previously prescribed gabapentin for nonspecific pain and serendipitously discovered that gabapentin (up to 2,400 mg on an occasion) would mitigate symptoms. During his hospital stay, he was provided a benzodiazepine taper to manage withdrawal.

Discussion

This case illustrates the misuse and abuse potential of phenibut, an anxiolytic marketed for use in Russia and Ukraine that is structurally similar to baclofen and γ-hydroxybutyrate.3 It predominantly acts as a GABAB receptor agonist and, to a lesser extent, a GABAA agonist. Phenibut has become increasingly popular in the United States, United Kingdom, and Australia due, in part, to its availability online. Because it is an analog of GABA, phenibut is often marketed as an amino acid, or nutritional supplement, by online vendors. Having been thus marketed, it has escaped FDA regulatory scrutiny.4 Nonetheless, the FDA issued a warning and banned its retail sale in April 2019; phenibut is, however, still accessible through online vendors in capsule or powder form. Because of safety concerns related to abuse and toxicity, phenibut has been classified as a controlled substance in some countries, including Australia.

Users derive euphoria and a reduction of social anxiety with phenibut; some report that it enhances social engagement as well as enjoyment of music or sexual arousal.5 Others use phenibut to self-medicate for benzodiazepine and alcohol withdrawal.6

Phenibut produces a toxidrome comparable to those of benzodiazepines, including reduced consciousness, delirium, and, in some cases, agitation.7 The literature has suggested that there is an abuse potential associated with phenibut.4,5 Additionally, several internet blogs discuss the recreational use of phenibut, and ingestion of amounts exceeding the recommended daily dose, 0.5-1.5 g, has been advocated to achieve enhanced calming and euphoric effects. However, tolerance can develop quickly.3,5 Continued dose escalation can precipitate mydriasis, nausea, vomiting, and transaminitis,8 as well as diminished responsiveness as was observed in our patient. Abrupt discontinuation after repeated use can precipitate withdrawal.4,9 Although we found no reports of the use of gabapentin in the clinical management of withdrawal, our patient found that it mitigated phenibut withdrawal symptoms. α2δ Subunit antagonism of voltage-dependent calcium channels, a mechanism of action shared by both phenibut and gabapentin, might explain this effect.9-11 Previous reports suggest that patients withdrawing from phenibut can be safely detoxified in clinical settings with baclofen, phenobarbital, or benzodiazepines.6,9,10,12,13

Although clinicians rely on standard immunoassay drug screens to determine which agent(s) underlie a patient’s presentation, phenibut is not detected on such assessments. Liquid chromatography-mass spectrometry is required to determine its presence in plasma.14

Recreational phenibut use is potentially associated with severe health risks. Clinicians should be alert to the possibility of phenibut abuse and withdrawal, which can mimic benzodiazepine toxidrome and withdrawal.

Published online: August 13, 2020.

Potential conflicts of interest: None.

Funding/support: None.

Patient consent: Signed consent was obtained from the patient to publish the report, and information has been de-identified to protect anonymity.

REFERENCES

1.Lanni C, Lenzken SC, Pascale A, et al. Cognition enhancers between treating and doping the mind. Pharmacol Res. 2008;57(3):196-213. PubMed CrossRef

2.Chinthapalli K. The billion dollar business of being smart. BMJ. 2015;351:h4829. PubMed

3.Lapin I. Phenibut (β-phenyl-GABA): a tranquilizer and nootropic drug. CNS Drug Rev. 2001;7(4):471-481. PubMed CrossRef

4.Jouney EA. Phenibut (β-phenyl-γ-aminobutyric acid): an easily obtainable "dietary supplement" with propensities for physical dependence and addiction. Curr Psychiatry Rep. 2019;21(4):23. PubMed CrossRef

5.Owen DR, Wood DM, Archer JRH, et al. Phenibut (4-amino-3-phenyl-butyric acid): availability, prevalence of use, desired effects and acute toxicity. Drug Alcohol Rev. 2016;35(5):591-596. PubMed CrossRef

6.Samokhvalov AV, Paton-Gay CL, Balchand K, et al. Phenibut dependence. BMJ Case Rep. 2013;2013:bcr2012008381. PubMed CrossRef

7.O’ Connell CW, Schneir AB, Hwang JQ, et al. Phenibut, the appearance of another potentially dangerous product in the United States. Am J Med. 2014;127(8):e3-e4. PubMed CrossRef

8.Russian Medicines Register. Fenibut (phenybutum) [in Russian]. Accessed December 15, 2019.

9.Joshi YB, Friend SF, Jimenez B, et al. Dissociative intoxication and prolonged withdrawal associated with phenibut—a case report. J Clin Psychopharmacol. 2017;37(4):478-480. PubMed CrossRef

10.Brunner E, Levy R. Case report of physiologic phenibut dependence treated with a phenobarbital taper in a patient being treated with buprenorphine. J Addict Med. 2017;11(3):239-240. PubMed CrossRef

11.Zvejniece L, Vavers E, Svalbe B, et al. R-phenibut binds to the α2-δ subunit of voltage-dependent calcium channels and exerts gabapentin-like anti-nociceptive effects. Pharmacol Biochem Behav. 2015;137:23-29. PubMed CrossRef

12.Ahuja T, Mgbako O, Katzman C, et al. Phenibut (β-phenyl- γ-aminobutyric acid) dependence and management of withdrawal: emerging nootropics of abuse. Case Rep Psychiatry. 2018;2018:9864285. PubMed

13.Coenen NCB, Dijkstra BAG, Batalla A, et al. Detoxification of a patient with comorbid dependence on phenibut and benzodiazepine by tapering baclofen: case report. J Clin Psychopharmacol. 2019;39(5):511-514. PubMed CrossRef

14.Downes MA, Berling IL, Mostafa A, et al. Acute behavioural disturbance associated with phenibut purchased via an internet supplier. Clin Toxicol (Phila). 2015;53(7):636-638. PubMed CrossRef

aDepartment of Psychiatry, Jacobs School of Medicine and Biomedical Sciences, University at Buffalo, Buffalo, New York

*Corresponding author: Raphael J. Leo, MA, MD, Department of Psychiatry, University at Buffalo, Jacobs School of Medicine and Biomedical Sciences, Erie County Medical Center, 462 Grider St, Buffalo, NY 14215 (Rleomd@aol.com).

Prim Care Companion CNS Disord 2020;22(4):19l02587

To cite: Mash JE, Leo RJ. Phenibut: a novel nootropic with abuse potential. Prim Care Companion CNS Disord. 2020;22(4):19l02587.

To share: https://doi.org/10.4088/PCC.19l02587

© Copyright 2020 Physicians Postgraduate Press, Inc.

Related Articles

Volume: 22

Quick Links: Addiction , Substance Use Disorders

$40.00

Buy this Article as a PDF